MAUDE Adverse Event Report: COOK VASCULAR INC VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER

COOK VASCULAR INC VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Swelling (2091); No Code Available (3191)
Date of Event 10/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, when the vital-port attached silicone catheter with int titanium power injectable port was accessed with a gripped needle and flushed with saline, the patient felt pain and developed redness around the port pocket site.The account reportedly attributed the pain and swelling to the delivery of the saline infusion to an unintended location in the patient's anatomy.The patient was sent to radiology for imaging, and x-rays showed that the port had detached and the catheter was broken approximately 3 cm from the proximal/port chamber end.The interventional radiologist retrieved the broken catheter using a snare, as it was sitting just above the patient's right atrium.The port was removed and returned for evaluation.The device has been received for investigation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
Investigation summary: the device was returned and evaluated for this complaint.The engineering and quality engineering department performed a detailed evaluation and found the catheter was returned in two pieces, one smaller fragment that remained attached to the port housing with the lock, and another longer section of catheter.There was evidence of a very slight burnishing on the catheter surfaces near the fractured area, no calcification was present on any surface of the catheters.The areas just behind the fracture had small depressions causing two small nicks.There were puncture marks evident in the septum and it appeared that two of the suture holes were utilized.No needle marks were on the port housing and the catheter lock appeared as a small tear but was received in place.There were no occlusions in the port or in the catheter when flushed.The device history record was reviewed and there are no signs to indicate that this vital port was shipped to the field nonconforming.Per the quality engineering risk assessment (qera), no further action is required.Based on the information provided, the examination of the returned device and the results of the investigation, a definitive root cause could not be determined.

Brand Name
VITAL-PORT ATTACHED SILICONE CATHETER WITH INT TITANIUM POWER INJECTABLE PORT
Common Device Name
LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key7022077
Report Number2522007-2017-00034
Device Sequence Number1851266
Product Code LJT
UDI-Device Identifier00827002264380
UDI-Public(01)00827002264380(17)200131(10)N143761
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K081425
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIP-S9010
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/11/2017
Supplement Date Received by Manufacturer10/11/2017
Initial Report FDA Received Date11/10/2017
Supplement Report FDA Received Date04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR